Psycho-Babble Medication Thread 71719

Shown: posts 1 to 6 of 6. This is the beginning of the thread.

 

Selegiline for female desire/orgasm problems?

Posted by Joe Schmoe on July 24, 2001, at 23:02:37

Leaving aside my own SP and dysthymia problems for a moment, I am curious about something on behalf of my girlfriend. She suffers from general anxiety. She tried taking Zoloft for six months, and predictably gained 30 pounds while having only mediocre anxiety relief. She recently weaned off Zoloft and is now trying Buspar. Having tried Buspar myself in the past, I'm not expecting much.

I would like to say the Zoloft killed her sexual desire, but frankly there wasn't much there in the first place so I don't know how much blame I can place on the Zoloft. Our relationship really suffers because of her lack of desire and absence of orgasms. I suspect part of her desire problem comes from being on the Pill, but what can you do. She has experimented with different hormone dosages in the past to no effect. Her lack of desire is a lifelong condition shared by her sister and most of her friends and she seems to think that most women don't enjoy sex very much and don't want it very often, and she is apathetic about improving her situation, which she views as a normal condition. What I get from our sex life is more along the lines of "service" than "passion." Of course any discussion of my dissatisfaction comes across as criticism or an ultimatum which is not exactly the fuel of romance. As the years go by and the situation does not improve, I am seriously tempted to leave. I feel like my sex life should be so much better.

Since I am seeing a specialist in psychotropic medications next week I figured I would ask her about my girlfriend's desire problem and what can be done about it. Wellbutrin sounds like one possible solution, although it sounds like it might make her anxiety worse.

I often see Selegiline discussed here as some sort of sexual super-pill. Take the following quote:

> At dosages of 2.5mg-10mg./day people will frequently experience increased motivation, mental vigilance, sexual vigor and (as Neal has noted) increased energy.

This sounds like a pretty awesome medication even if there is nothing wrong with you. I am wondering if it is ever prescribed to combat low female sexual desire, and if not, why not.

I would appreciate any feedback regarding medications to combat female desire/orgasm problems. Since she seems to think her condition is fairly common it would be hard to get her to any sort of sex counselor. In any case I think her problem is biochemical and I would prefer a medication cure rather than some embarassing set of counseling sessions which would put pressure on her to improve and make her even less likely to climax. At least if the medication doesn't work we can just blame the medication.

 

Re: Selegiline for female desire/orgasm problems? Joe Schmoe

Posted by adamie on July 25, 2001, at 0:47:52

In reply to Selegiline for female desire/orgasm problems?, posted by Joe Schmoe on July 24, 2001, at 23:02:37


Geeze. If all you care about is sex then why not be with a girl who is into it as well? You knew for a long while that she wasn't interested in sex. If you cant accept her for who she is then perhaps she's not the one with the problems. oopsie. mean me be. take care

 

Re: Selegiline for female desire/orgasm problems? Joe Schmoe

Posted by SalArmy4me on July 25, 2001, at 1:09:12

In reply to Selegiline for female desire/orgasm problems?, posted by Joe Schmoe on July 24, 2001, at 23:02:37

I am curious as to how she will do on BuSpar--she may improve sexually on it, considering it is often used to treat sexual dysfunction (although not as often as Wellbutrin is): http://www.dr-bob.org/tips/split/SSRI-sexual-dysfunction.html

By the way, Selegiline is a very serious drug, an MAOI. It cannot be taken with most psychotropic medications from Prozac to tricyclics to BuSpar due to the risk of a lethal serotonin syndrome. Above 10 mg a day it must be taken with a special MAOI restrictive diet, too.

 

Re: Selegiline for female desire/orgasm problems?

Posted by Roo on July 25, 2001, at 7:27:30

In reply to Re: Selegiline for female desire/orgasm problems? Joe Schmoe, posted by SalArmy4me on July 25, 2001, at 1:09:12

Sometimes really low sexual desire is caused by
having low testosterone. However, you have to get
tested for that, and if she's not all that motivated,
she might not be willing to go see an endocrinologist
to get it checked out. Sometimes if a woman's
testerone levels are low and they are really upset
about their lack of desire, they can get prescribed
a very low dose of testosterone cream, which is
supposed to help a lot. I am just now checking into
this. I used to have really high desire, but of course
ad's killed that, I went to get myself checked out by
an endocrinologist (hormone specialist) just to see if
it could be something else as well and found out I also
had low testosterone. I'm going to check out the cream
to see how it helps. (It's also supposed to help with
orgasm as well as libido).

 

Re: Selegiline for female desire/orgasm problems? Roo

Posted by Joe Schmoe on July 25, 2001, at 7:34:06

In reply to Re: Selegiline for female desire/orgasm problems?, posted by Roo on July 25, 2001, at 7:27:30

> Sometimes really low sexual desire is caused by
> having low testosterone.

I have heard that taking the Pill also can "bind up" what testosterone you have, thus reducing female desire. I don't know if this "bound" testosterone would show up in a blood test but if it did, it would be a misleading test.

We have discussed the idea of her taking testosterone but the risk of irreversible side effects like voice deepening doesn't make it very attractive. I have not heard about the cream.

 

Re: Selegiline for female desire/orgasm problems?

Posted by Roo on July 25, 2001, at 9:57:50

In reply to Re: Selegiline for female desire/orgasm problems? Roo, posted by Joe Schmoe on July 25, 2001, at 7:34:06

oohhh yeeeaaahhh (voice of Barry White)..just kidding...
But do research it some...I've heard that in low
doses those type of side effects are pretty rare.
There's some website called newshe.com that discusses
it and other sexual dysfunction type topics you
might want to check out.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.